Health

These Common Medications Could Be Making Your Acid Reflux Worse

When you think about the causes of acid reflux, what comes to mind? Most of us focus on diet, stress, tight clothing, and sleeping habits. Very often, however, we overlook a crucial aspect of our health care regimen: medications.

A wide variety of medications, from over-the-counter supplements to prescription-based drugs, can contribute to heartburn. Even certain antacids and stomach acid suppressants can make things worse down the road.

That’s why it is extremely important for anyone who deals with regular acid reflux to get in the know! Understanding which drugs can contribute to reflux (and why) may be the missing puzzle piece in your treatment methods.

Common Medications That Can Irritate the Esophagus or Stomach

The lining of the stomach and the esophagus are delicate. It doesn’t take much for certain medications, even in small amounts, to cause irritation. Among these are:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) taken orally, such as aspirin, ibuprofen (Motrin, Advil, or Rufen), naproxen (Aleve, Naprosyn), and indomethacin (Indocin).
  • Antibiotics, such as tetracycline and clindamycin.
  • Dietary supplements, such as iron and potassium.
  • Medications used to treat osteoporosis and similar diseases, including bisphosphonates taken orally such as alendronate (Fosamax), ibandronate (Boniva), and risedronate (Actonel, Atelvia).

Many of these medications cause problems because they inhibit the production of mucus and other substances that protect the stomach lining. This may lead to chronic heartburn and other digestive issues if left untreated.

If you still need to take an NSAID to treat pain or inflammation, but are worried about adverse side effects, try taking the drug after a meal or with a full glass of water. The Hospital for Special Surgery (HSS) also suggests that you limit your alcohol intake while taking these medications.

Medications That Can Damage Esophageal Function

A strong and fully functioning lower esophageal sphincter (LES) is crucial for preventing acid reflux. Unfortunately, certain medications can cause the LES to relax or function abnormally. This allows acid to back up into the esophagus, where it can irritate and even damage the esophageal lining.

Drugs that may relax the LES are often prescribed to relax muscles, relax certain organs, relieve anxiety, or treat insomnia. These include:

  • Calcium channel blockers and beta blockers used for high blood pressure and heart disease, such as amlodipine (Norvasc), diltiazem (Cardizem and Tiazac), nifedipine (Adalat CC and Procardia), carvedilol (Coreg), and acebutolol (Sectral).
  • Statins used to lower cholesterol, such as atorvastatin (Lipitor), fluvastatin (Lescol), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor), and simvastatin (Zocor).
  • Angiotensin-converting enzyme inhibitors to lower blood pressure, such as benazepril (Lotensin) and enalapril (Vasotec).
  • Nitrates used as vasodilators, such as the nitroglycerin sublingual tablet (Nitrostat).
  • Quinidine, which is used to treat irregular heartbeats.
  • Certain bronchodilators for asthma and bronchitis, such as theophylline (Elixophyllin and Theochron).
  • Anticholinergics used to treat overactive bladder and irritable bowel syndrome, such as oxybutynin (Oxytrol).
  • Progestin, which may be prescribed as birth control or a hormone supplement during pregnancy.
  • Sedatives and tranquilizers, including anti-anxiety and anti-insomnia medications like temazepam (Restoril), diazepam (Valium), and lorazepam (Ativan).
  • Narcotics, such as codeine, hydrocodone, and other opioids
  • Trycyclic antidepressants, including amitriptyline (Elavil) and doxepin (Silenor and Sinequan).

If you are taking one of these medications and it is contributing to your heartburn, your symptoms may worsen over time. Make sure you talk to your doctor and discuss your options. He or she may be able to prescribe a different medication or suggest therapies for acid reflux.

Medications That Can Cause Acid Reflux Rebound

Even some anti-heartburn medications can lead to an increase in stomach acid. This phenomenon, which is called acid rebound, is the body’s attempt to override an acid suppressing medication. In other words, your stomach may react to an acid suppressant by producing even more acid. This can cause very painful heartburn symptoms.

Acid rebound most often occurs when you take a medication called a proton pump inhibitor (PPI) for a few weeks or longer and then stop. According to Medsafe, the New Zealand Medicines and Medical Devices Safety Authority, the withdrawal from PPIs can cause severe heartburn symptoms. Medications that may cause acid rebound include:

  • Omeprazole (Prilosec)
  • Omeprazole and sodium bicarbonate (Zegerid)
  • Esomeprazole (Nexium)
  • Lansoprazole (Prevacid)
  • Rabeprazole (AcipHex)
  • Pantoprazole (Protonix)
  • Dexlansoprazole (Dexilant)

Some studies have suggested that OTC antacids, such as Tums (calcium carbonate), can also increase the stomach’s secretion of acid. In this case, acid rebound may occur because the stomach works to replace the acid that was just neutralized.

If you want to stop taking PPIs or OTC antacids, talk to your doctor about alternatives. You may first need to wean yourself off the medication instead of going cold turkey. From there, your doctor might suggest lifestyle changes and alternative medicines, such as an H2 blocker like famotidine or a prokinetic agent.

The Institute for Functional Medicine states that some patients may also benefit from alternative therapies in place of PPIs. Acupuncture, hypnotherapy, and breathing exercises are all being investigated for their effectiveness in patients with heartburn. Some of these stress-reducing methods have already shown promising results.

Ultimately, it is important to keep in mind that a wide variety of factors can cause heartburn, making it difficult to pinpoint the root cause of your problems. By considering the possible side effects of your medications and working with your doctor, you may be able to develop a better strategy for treating your gastrointestinal issues.

This article originally appeared on our sister site, Woman’s World.

Keep scrolling, there's more!
102965
Use left and right arrow keys to navigate between menu items. Use right arrow key to move into submenus. Use escape to exit the menu. Use up and down arrow keys to explore. Use left arrow key to move back to the parent list.